Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at Feb 21, 2018, 3:53 AM CST for 4 counties in Texas; McCurtain County, Oklahoma. It was in force for 9 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 21, 2018, 3:53 AM CST (09:53 UTC)
- Expired
- Feb 21, 2018, 12:45 PM CST
- In force
- 9 hr
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties McCurtain County, OK, Bowie County, TX, Franklin County, TX, Red River County, TX, Titus County, TX
The radar
The Shreveport radar (KSHV), 179 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 6:30 AM CST | FLASH FLOOD | Clarksville, TX | RED RIVER COUNTY SHERIFFS IS REPORTING WATER COVERING THE ROADWAYS ACROSS THE MAJORITY OF THE COUNTY. THERE ARE REPORTS ARE CARS HYDROPLANING INTO DITCHES AS WELL. |
| Feb 21, 7:00 AM CST | FLASH FLOOD | 1 N Mount Vernon, TX | FRANKLIN COUNTY SHERIFF IS REPORTING WATER COVERED ROADWAYS ACROSS LOW LYING ROADS AND IN AREAS WITH POOR DRAINAGE. |
| Feb 21, 8:14 AM CST | FLASH FLOOD | Broken Bow, OK | VEHICLE WENT AROUND BARRICADE AND WAS WASHED OFF THE ROAD. TWO PEOPLE AWAITING HIGH WATER RESCUE. ONE PERSON MISSING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 157 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 00:00Z, 9.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.3
The text
As transmitted.
942
WGUS54 KSHV 210953
FFWSHV
OKC089-TXC037-159-387-449-211545-
/O.NEW.KSHV.FF.W.0001.180221T0953Z-180221T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
353 AM CST WED FEB 21 2018
The National Weather Service in Shreveport has issued a
* Flash Flood Warning for...
McCurtain County in southeastern Oklahoma...
Franklin County in northeastern Texas...
Northwestern Bowie County in northeastern Texas...
Titus County in northeastern Texas...
Red River County in northeastern Texas...
* Until 945 AM CST
* At 350 AM CST, Doppler radar and automated rain gauges indicated
showers and thunderstorms continued to produce moderate to heavy
rain across the warned area. Widespread rainfall amounts across
the warned area range from three to five inches with isolated
higher amounts. Additional rainfall amounts of 2 to 4 inches will
be possible through the mid morning hours today. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Mount Pleasant, Winnsboro, Clarksville, Hagansport, Boxelder,
Idabel, Broken Bow, Mount Vernon, De Kalb, Bogata, Scroggins,
Purley, Dalby Springs, Wilkerson, Bagwell, Manchester, Wright City,
Valliant, Detroit and Winfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3451 9446 3364 9449 3333 9473 3332 9478
3336 9481 3307 9503 3303 9513 3296 9517
3296 9531 3386 9531 3391 9528 3389 9526
3396 9523 3394 9516 3424 9515 3425 9505
3451 9505
$$
131 follow-up statement
061
WGUS54 KSHV 211538
FFWSHV
OKC089-TXC037-159-387-449-211845-
/O.EXT.KSHV.FF.W.0001.000000T0000Z-180221T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
938 AM CST WED FEB 21 2018
The National Weather Service in Shreveport has extended the
* Flash Flood Warning for...
McCurtain County in southeastern Oklahoma...
Franklin County in northeastern Texas...
Northwestern Bowie County in northeastern Texas...
Titus County in northeastern Texas...
Red River County in northeastern Texas...
* Until 1245 PM CST
* At 936 AM CST, local law enforcement continued to report heavy
rain across the warned area. Up to three to four inches of rain
have already fallen. Flash flooding is already occurring in some
areas.
* Some locations that will experience flooding include...
Mount Pleasant, Winnsboro, Clarksville, Hagansport, Boxelder,
Idabel, Broken Bow, Mount Vernon, De Kalb, Bogata, Scroggins,
Purley, Dalby Springs, Wilkerson, Bagwell, Manchester, Wright City,
Valliant, Detroit and Winfield.
Additional rainfall amounts of 2 inches or more are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3451 9446 3364 9449 3333 9473 3332 9478
3336 9481 3307 9503 3303 9513 3296 9517
3296 9531 3386 9531 3391 9528 3389 9526
3396 9523 3394 9516 3424 9515 3425 9505
3451 9505
$$
19What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 12:08 AM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Feb 21, 12:08 AM CST, 3 hours 45 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Shreveport LA
1208 AM CST Wed Feb 21 2018
.AVIATION...
For the 21/06z TAFs, widespread convection persists along South
Texas, towards the ArkLaTex, and towards the confluence of the
Mississippi and Ohio Rivers. These showers and storms are training
near the vicinity of a cold front, which is located from north of
KPSN, to KTYR, to just west of KTXK, to near KHOT. The front and
the associated convection will continue to gradually advance east
and southeast across the area over the next 24 hours. The front
will become quasi-stationary across the region allowing convection
to prevail at all TAFs for most of the period. Flight conditions
will continue to deteriorate as terminals become more impacted by
the precip. IFR/LIFR conditions will prevail for most locations
after 21/12z. Winds will become northerly behind the front, and
speeds should remain between 7 and 12 kts.
Note: Amendments remain unscheduled for KELD because the ASOS is
unreliable and no backup observations are available.
CN
&&
.PREV DISCUSSION... /issued 915 PM CST Tue Feb 20 2018/
UPDATE...
Not seeing the bowing/discrete structure in the pre-frontal
storms we saw earlier this evening across portions of Northeast
Texas into Southwest Arkansas with the prefrontal activity quickly
decreasing in coverage and intensity. What is continuing to
blossom is the convection immediately on the front and in the wake
of the frontal boundary with regional radar mosaics showing
convection well west of the I-45 Corridor of Central Texas.
Latest 00z NAM output showing the frontal boundary, which as of
03z was oriented near a DeQueen, Arkansas, Mineola, Texas line,
will continue moving very slowly south and east overnight and
should be just northwest of the Shreveport/Bossier City metro area
by 12z Wed. Thus, convection should continue to build and expand
south and east overnight, encompassing all but our southeast half.
There is good agreement in the latest HRRR and 00z NAM that our
southeast zones should see very little if any precipitation
overnight so have lowered pops across these zones. Otherwise kept
heavy rainfall wording across the Watch area overnight with the
heavier downpours likely not reaching Northwest Louisiana until
near or shortly after sunrise.
Updated hourly grids to mimic current conditions and to account
for the frontal movement into our northwest zones but otherwise,
forecast is in good shape.
Update out shortly...13.
PREV DISCUSSION... /issued 554 PM CST Tue Feb 20 2018/
AVIATION...
For the 21/00z TAFs, convection is likely to affect all TAF sites
this period as a strong cold front gradually move into and across
the area. Flight conditions will vary initially, but IFR/LIFR
ceilings and visibilities are expected at most sites, especially
after 21/06z, as the convection spreads southeast across the
region. The front will become stationary across the area, which
should allow showers and thunderstorms to prevail at most TAF
sites for much of the period.
Note: Amendments are not currently scheduled for KELD because the
ASOS is down, and there are no backup observation facilities.
CN
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 64 64 53 67 / 90 100 100 60
MLU 67 73 56 72 / 30 100 100 80
DEQ 46 51 44 55 / 100 100 80 70
TXK 53 53 45 57 / 100 100 100 60
ELD 62 62 47 63 / 90 100 100 80
TYR 47 51 45 58 / 100 100 80 70
GGG 54 56 49 65 / 100 100 90 70
LFK 66 65 53 71 / 80 100 90 60
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through late Wednesday night for ARZ050-051-
059>061-070>073.
LA...Flash Flood Watch through late Wednesday night for LAZ001>004.
OK...Flash Flood Watch through late Wednesday night for OKZ077.
TX...Flash Flood Watch through late Wednesday night for TXZ096-097-
108>112-124>126-136>138-149>151.
&&
09/13Hazardous weather outlook, Feb 20, 6:24 PM CST, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 624 PM CST Tue Feb 20 2018 ARZ050-051-059>061-070>073-LAZ001>004-OKZ077-TXZ096-097-108>112- 124>126-136>138-149>151-211200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain- Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- 624 PM CST Tue Feb 20 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...Tonight... ...A Flash Flood Watch is in effect through 6 am Thursday Morning... Scattered showers and thunderstorms will become numerous overnight across portions of the region. Periods of excessive heavy rainfall associated with a very slow moving frontal boundary may result in areas of flash flooding as training of showers and thunderstorms will likely occur over the watch area. Rainfall totals of 3-6 inches of rainfall expected. Some isolated higher amounts are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Persistent southwest flow aloft will provide ensuing moisture and disturbances resulting in an unsettled and wet weather pattern through the week and into the weekend. Adding to the mix will be the south winds at the surface over the southern half of the Four State Region to the southeast of the frontal boundary that will be sending moisture over the boundary. Moderate to heavy rainfall will continue into Wednesday and Wednesday night. The cold front will become nearly stationary and remain a focus for thunderstorms. As soils become saturated, the potential for flooding and flash flooding becomes moderate for the northwest sections of the forecast area. Later in the week, moderate to heavy rainfall will be shifting eastward across the region thus maintaining the potential for flooding. .SPOTTER INFORMATION STATEMENT... Emergency management personnel...amateur radio operators...and storm spotters may be needed tonight through late Wednesday. LAZ005-006-010>014-017>022-TXZ152-153-165>167-211200- Lincoln-Union-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Nacogdoches-Shelby- Angelina-San Augustine- 624 PM CST Tue Feb 20 2018 This Hazardous Weather Outlook is for portions of north central Louisiana, northwest Louisiana and east Texas. .DAY ONE...Tonight... Scattered showers and thunderstorms will be possible overnight but the more widespread rainfall will likely hold off across the region until the day Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... As a cold front moves slowly south and east into the region during the day Wednesday, showers and thunderstorms will become numerous with two to four inches of rainfall possible during the day Wednesday into Wednesday Night. Persistent southwest flow aloft and south winds at the surface will remain over the Four-State Region providing ensuing moisture and disturbances resulting in an unsettled and wet weather pattern through the end of the week and into the weekend. As soils become saturated, the potential for flooding and flash flooding will likely increase across the region as we go through the remainder of the work week. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will likely not be needed through tonight. 13
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 6:08 PM CST | Special Weather Statement | SHV | Nacogdoches | 37 min |
| Feb 21, 6:10 AM CST | Special Weather Statement | SHV | Cherokee | 50 min |
| Feb 21, 8:35 AM CST | Areal Flood Advisory | SHV | Panola | 115 min |
| Feb 21, 9:57 AM CST | Areal Flood Advisory | SHV | Angelina, Cherokee, Nacogdoches, Panola, Rusk, Shelby | 3 hr |
| Feb 21, 10:04 AM CST | River Flood Warning | SHV | Bowie, Red River | 5 days |
| Feb 21, 11:24 AM CST | Flash Flood Warning | SHV | Cass, Harrison, Marion, Panola, Rusk, Shelby | 3 hr |
| Feb 21, 11:31 AM CST | Flash Flood Warning | SHV | Bowie, Cass | 3 hr |
| Feb 21, 12:36 PM CST | Flash Flood Warning | SHV | Sabine, San Augustine, Shelby | 3 hr |
| Feb 21, 1:44 PM CST | River Flood Warning | SHV | Wood | 13 days |
| Feb 21, 1:52 PM CST | River Flood Warning | SHV | Smith, Upshur, Wood | 22 days |
| Feb 21, 1:52 PM CST | River Flood Warning | SHV | Gregg, Smith, Upshur, Wood | 27 days |
| Feb 21, 1:52 PM CST | River Flood Warning | SHV | Gregg, Rusk | 28 days |
| Feb 21, 1:52 PM CST | River Flood Warning | SHV | Gregg, Harrison, Panola, Rusk | 27 days |
| Feb 21, 1:58 PM CST | River Flood Warning | SHV | Sabine, San Augustine | 3 days |
| Feb 21, 2:00 PM CST | River Flood Warning | SHV | Nacogdoches, Rusk, San Augustine, Shelby | 11 days |
| Feb 21, 3:30 PM CST | Flash Flood Warning | SHV | Nacogdoches, Sabine, San Augustine, Shelby | 17 hr |
| Feb 21, 3:35 PM CST | Flash Flood Warning | SHV | Panola | 7 hr |
| Feb 21, 9:57 AM CST | River Flood Warning | SHV | McCurtain | 6 days |
| Feb 21, 9:57 AM CST | River Flood Warning | SHV | McCurtain | 7 days |
Nearby
Flash Flood Warnings in Texas, 2018Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.